1

votes

Could N-acetylcysteine cause acne?

Answered on August 19, 2014
Created July 19, 2012 at 6:14 PM

I've been paleo for almost 2 years now but have never been acne free. In the last 6 months, I've added bone broth, fermented vegetables and bentonite clay to my regimen and have seen great improvements. My tolerance to non-paleo foods has increased, and my skin was very close to being completely clear.

But recently, I broke out a bunch on my forehead and cheek. Over the last week, I've indulged in cassava chips with canola oil, a few handfuls of hazelnuts (first time I've tried them I believe), dried apricots, plums, grapes. Nothing too extreme. I mingle with these foods (nuts, fruit, canola) once in a while, but don???t usually see such a reaction. I also started taking N- acetylcysteine in the last week to see if it improves my health at all. And I have been eating more nuts, mainly because I'm been happy to see such an improvement in my health and wanted to enjoy some of the paleo foods I've had to exclude for so long.

The rest of the time, I follow a pretty optimal diet, very PHD-like. I eat grass-fed beef, wild salmon, lots of vegetables, sweet and white potatoes, ghee, coconut oil, olive oil, etc. I can't tolerate dairy and eggs. Supplements - vit c, d, k2, multivitamin, multimineral, fish oil (liquid), glutamine, probiotics, dessicated liver (can't stand the real stuff, obvs).

So what do you think's going on? Could acetylcysteine cause a sudden breakout? Should I still be steering completely clear of nuts? I've never really broken out from fruit before. Any other advice to help me get clear skin for good would be great.

98c8bab4d0d8dc82993a7064c429d2b0

(40)

on July 29, 2012
at 10:20 PM

i doubt it would cause acne. theres not really anything in the literature that i know of that would cause that kind of a reaction. have you changed your exercise regimen? i recently had a break out when i started weight training again... hadn't had one in almost a year... its the testosterone that does it.

012337ad3c38a041d82b12ceaa8353a7

(94)

on July 23, 2012
at 07:57 PM

My vitamin D levels are great. Take D3 drops regularly, got tested and my levels were normal. I dealt with allergies earlier in the summer but they subsided. The breakout coincided perfectly with the NAC so I think it's that. Do you think it's worth comntinuing to take? Is it likely to stop?

E2b72f1912f777917d8ee6b7fba43c26

(2384)

on July 19, 2012
at 06:20 PM

I would guess it'S the hazelnuts. Possible cross reactivity with gluten and a bad omega ratio. And maybe too much PUFA in general.

  • 012337ad3c38a041d82b12ceaa8353a7

    asked by

    (94)
  • Views
    9.4K
  • Last Activity
    1284D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

4 Answers

3
98c8bab4d0d8dc82993a7064c429d2b0

on July 23, 2012
at 02:02 AM

weird thing about NAC ... it helps remove a lot of toxins like heavy metals from your body.... but not before moving them around a bit.

the reason is that the toxins actually bind to the complex in your blood stream, and then float around until excreted.

so something that might have been tucked away in a particular tissue, might be coming out.

be careful in justifying too much of a reaction with this though. health nuts are famous for running around telling people it gets worse before it gets better.

also... if you have been healthy for a while... don't forget the possibility of summer allergens/etc... all that pollen can stress your immune system.

how are your vitamin d levels? for my skin i use vitamin d, nac , green tea

012337ad3c38a041d82b12ceaa8353a7

(94)

on July 23, 2012
at 07:57 PM

My vitamin D levels are great. Take D3 drops regularly, got tested and my levels were normal. I dealt with allergies earlier in the summer but they subsided. The breakout coincided perfectly with the NAC so I think it's that. Do you think it's worth comntinuing to take? Is it likely to stop?

98c8bab4d0d8dc82993a7064c429d2b0

(40)

on July 29, 2012
at 10:20 PM

i doubt it would cause acne. theres not really anything in the literature that i know of that would cause that kind of a reaction. have you changed your exercise regimen? i recently had a break out when i started weight training again... hadn't had one in almost a year... its the testosterone that does it.

1
6120c989fd5b69f42a0834b69b87955b

(24553)

on July 19, 2012
at 08:06 PM

My guess, at least based on my experience, is that when I get into excess PUFA territory (like everytime I have lunch at the retirement home with the grandparents) and I'm taking NAC, I get tiny zits all over my forehead and nose 6-8 hours later. I suspect the NAC increases the speed of the detoxification process, and those oils are trying to work their way out any way they can.

0
8292546789ca48c32ead34c6e884d059

on July 23, 2012
at 04:14 AM

NAC gave me a little acne too. I was acne free before. I wasn't pizza face, but I wasn't looking too hot either. In my case it did clear up quite a bit after a month.

0
A39237551dac75eb36335098b0f5fa61

(525)

on July 20, 2012
at 05:48 AM

What are you doing topically to your skin?

There are exceptions to this, but many people just can't get over acne with only diet, supplements and other internal means. You need to tackle it from outside also.

There are real genetic issues involved in acne. And there are real abnormalities in acne-prone skin. Such as excess sensitivity to hormones, hyperkeratinization and overactive immune response. Try as you might you can't fix these with 'internal treatments'. Diet, lifestyle and supplements can help and they do mitigate the damage, but in many cases it's not enough. More detailed explanation here: http://www.acneeinstein.com/why-you-need-to-fight-acne-internally-and-externally/

This is not to say that something internal could not cause the problem. Just that in my experience you'll run into diminishing returns the more you do the internal stuff.

Your diet already looks very good. Allergic or sensitivity reaction is possibly. As is excess PUFA as acne patients already struggle with too much systemic inflammation.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!